Tornadoes · United States · Texas · 2002
F0 tornado, Grandview, Texas, April 16, 2002
This F0 tornado ran 0.5 miles across Johnson County on April 16, 2002, touching down at 7:07 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 16, 2002
- Touchdown
- 7:07 PM CDT (00:07 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Johnson County
- Touchdown point
- 32.300, -97.130
- Lift-off point
- 32.300, -97.130
- Record number
- 529
What the Weather Service recorded
The tornado touched down in open country with no known damage.
The tornado touched down in open country with no known damage.
The tornado touched down in open country with no known damage.
The tornado touched down in open country with no known damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
8 minutes of warning. NWS FWD issued a tornado warning for this county at 23:59 UTC, 8 minutes before the tornado touched down, in force until 00:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:45 UTC | 22:45 UTC | Severe Thunderstorm Warning | FWD |
| 21:53 UTC | 22:45 UTC | Severe Thunderstorm Warning | FWD |
| 22:47 UTC | 23:45 UTC | Severe Thunderstorm Warning | FWD |
| 22:54 UTC | 23:45 UTC | Tornado Warning | FWD |
| 23:37 UTC | 00:30 UTC | Severe Thunderstorm Warning | FWD |
| 23:59 UTC | 00:30 UTC | Tornado Warning | FWD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 22:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 16, 3:34 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Apr 16, 3:34 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 334 PM CDT TUE APR 16 2002 ISOLATED SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN THE SOUTHWEST PORTION OF THE FORECAST AREA ALONG THE 70 DEGREE DEWPOINT BOUNDARY...AHEAD OF THE DRYLINE. WILL CONTINUE AFTERNOON FORECAST OF CHANCE POPS OVER THE REGION INTO THIS EVENING. IT WILL ALSO REMAIN MUGGY THIS WEEK AS DEWPOINTS WILL REMAIN IN THE MID 60S TO LOWER 70S. NORTHERN PLAINS LOW MOVING INTO CANADA SO PRESSURE GRADIENT AND SURFACE WINDS TO NOT BE QUITE AS STRONG AS MONDAY. WEST-SOUTHWEST FLOW ALOFT TO CONTINUE INTO THE WEEKEND AS SHORTWAVES CONTINUE TO MOVE THROUGH LONGWAVE TROUGH OVER WESTERN U.S. NO FRONTS OR DRYLINE TO AFFECT THE AREA THROUGH THURSDAY SO WILL CONTINUE THE ABOVE NORMAL TEMPS AND HUMIDITY. GUSTY WINDS AGAIN THURSDAY WITH NEW CENTRAL PLAINS LEE SIDE LOW DEVELOPING. NEXT CHANCE OF RAIN CONTINUE TO BE OVER THE WEEKEND THOUGH THE AVN MODEL RUN THIS MORNING NOW KEEPS THE FRONT...AND THE HEAVIEST RAIN...ALONG THE RED RIVER. WE/LL SEE. 82 FCSTID = 82 DFW 69 87 69 88 / 30 0 0 0 ACT 70 89 70 90 / 30 0 0 0 .FWD... TX...NONE.
In the hours before
Special weather statement, Apr 16, 3:33 PM CDT, 3 hours 34 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171100- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 333 PM CDT TUE APR 16 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL BUT THE EXTREME EASTERN PART OF NORTH TEXAS TONIGHT. THE RISK AREA IS GENERALLY ALONG AND WEST OF A LINE FROM CENTERVILLE...TO CORSICANA...TO KAUFMAN...TO BONHAM. THIS INCLUDES THE CITIES OF GAINESVILLE...SHERMAN...DENISON...GRAHAM...DENTON...GREENVILLE... EASTLAND...STEPHENVILLE...LAMPASAS...TEMPLE...KILLEEN...WACO...AND THE DALLAS...FORT WORTH METROPLEX. THE DRY LINE OVER WEST TEXAS WILL BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. AS THE DRY LINE PUSHES EAST INTO THE WARM...MOIST UNSTABLE AIRMASS OVER NORTH TEXAS...THUNDERSTORMS WILL QUICKLY DEVELOP. SOME OF THESE STORMS WILL BECOME SEVERE...WITH LARGE HAIL AND HIGH WINDS. IN ADDITION...THERE IS THE POSSIBILITY OF TORNADOES DEVELOPING IN THE STRONGER ROTATING THUNDERSTORMS. RESIDENTS OF NORTH TEXAS SHOULD STAY ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON AND EVENING. EMERGENCY MANAGEMENT OFFICIALS...AND STORM SPOTTERS CAN EXPECT POSSIBLE ACTIVATION...BEGINNING AS EARLY AS 400 PM IN THE RISK AREA.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 00:00Z
0.1 hours before the tornado, 61 km from the path. April 17, 2002.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -194 J/kg
- Surface CAPE
- 1373 J/kg
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 6.2 K/km
Fort Worth, TX (KFWD), 12:00Z
11.9 hours after it, 61 km from the path. April 17, 2002.
- Mixed-layer CAPE
- 1260 J/kg
- Mixed-layer CIN
- -188 J/kg
- Surface CAPE
- 1617 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Fort Worth - Spinks (FWS), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:47 UTC | 78.8 | 69.8 | 180° 10 kt | 26 | 1010.5 | TS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 34 km away, was scanning. The volume nearest the touchdown began at 00:07 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 16, 2002
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 16 | 5:42 PM CDT | F0 | Tarrant, TX | 1.6 | 100 | $10,000 | ||
| April 16 | 5:49 PM CDT | F0 | Tarrant, TX | 0.6 | 50 | $2,000 | ||
| April 16 | 5:52 PM CDT | F0 | Tarrant, TX | 0.8 | 70 | $10,000 | ||
| April 16 | 5:59 PM CDT | F3 | Tarrant, TX | 2.1 | 80 | $250,000 | ||
| April 16 | 6:56 PM CDT | F0 | Johnson, TX | 1.1 | 70 | |||
| April 16 | 7:11 PM CDT | F0 | Johnson, TX | 1.0 | 100 | |||
| April 16 | 7:14 PM CDT | F0 | Johnson, TX | 1.0 | 40 | |||
| April 16 | 7:31 PM CDT | F1 | Ellis, TX | 2.3 | 200 | $10,000 | ||
| April 16 | 7:50 PM CDT | F0 | Ellis, TX | 0.4 | 75 | $3,000 | ||
| April 16 | 8:01 PM CDT | F0 | Ellis, TX | 0.2 | 70 | $10,000 | ||
| April 16 | 8:18 PM CDT | F1 | Atoka, OK | 3.0 | 100 | $30,000 | ||
| April 16 | 8:25 PM CDT | F0 | Ellis, TX | 0.4 | 60 | |||
| April 16 | 9:15 PM CDT | F0 | Pushmataha, OK | 0.3 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.